Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 129, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 19, 2007, 1:22 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2007, 1:22 PM EDT (17:22 UTC)
- Expired
- Jun 19, 2007, 2:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 1:32 PM EDT | TSTM WND DMG | Roanoke, VA | INTERSECTION BLOCKED BY TREE AT FRANKLIN AVE. AND AVENHAM RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 191722
SVRRNK
VAC161-770-191815-
/O.NEW.KRNK.SV.W.0129.070619T1722Z-070619T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT TUE JUN 19 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
SOUTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 215 PM EDT
* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POAGES MILL...OR ABOUT NEAR ROANOKE CITY...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
POAGES MILL...
CAVE SPRING...
ROANOKE MOUNTAIN...
VINTON...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3732 7989 3725 7987 3719 7998 3717 8009
3713 8012 3718 8013 3726 8018 3725 8001
3735 7992
$$
JH2 follow-up statements
000
WWUS51 KRNK 191740
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT TUE JUN 19 2007
VAC161-770-191815-
/O.CON.KRNK.SV.W.0129.000000T0000Z-070619T1815Z/
CITY OF ROANOKE VA-ROANOKE VA-
140 PM EDT TUE JUN 19 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR THE CITY OF ROANOKE...AND SOUTHERN ROANOKE COUNTY...
AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROANOKE...MOVING EAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3732 7989 3725 7987 3719 7998 3717 8009
3713 8012 3718 8013 3726 8018 3725 8001
3735 7992
$$
JH000
WWUS51 KRNK 191807
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT TUE JUN 19 2007
VAC161-770-191816-
/O.EXP.KRNK.SV.W.0129.000000T0000Z-070619T1815Z/
CITY OF ROANOKE VA-ROANOKE VA-
206 PM EDT TUE JUN 19 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...AND
SOUTHERN ROANOKE COUNTY EXPIRES AT 215 PM EDT...
THE SEVERE THUNDERSTORM OVER SOUTHERN ROANOKE COUNTY HAS WEAKENED
BELOW SEVERE LEVELS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3732 7989 3725 7987 3719 7998 3717 8009
3713 8012 3718 8013 3726 8018 3725 8001
3735 7992
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:13 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 19, 1:13 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 113 PM EDT TUE JUN 19 2007 .SYNOPSIS... VERY WARM AND DRY HIGH PRESSURE BREAKS DOWN TODAY WHILE A COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL MOVE THROUGH TNGT USHERING IN COOLER HIGH PRESSURE FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... MAIN CONCERN WITH CONVECTIVE COVERAGE THIS AFTERNOON AS FRONT APPROACHES AND DEPTH OF MOISTURE INCREASES. ONSET OF GOOD HEATING HAS BEEN DELAYED A BIT BY AC DECK OVER THE WEST AHEAD OF WEAK PRE- FRONTAL CONVERGENCE ZONE WEST OF THE RIDGES. LATEST MODIFIED RAOBS INDICATE 1-2K CAPES THIS AFTERNOON ONCE MID DECK FADES WHILE DEGREE OF FOCUS IFFY PER BEST OVERALL LIFT TO THE WEST WITH FRONT AND SOUTHERN S/W. LATEST WRF SHOWS ONSET OF TSRA ALONG THE SOUTHERN BLUE RIDGE PER HEATING/OROGRAPHICS AHEAD OF SHEARING TN VALLEY VORT LOBE...SO THINK AT LEAST WIDELY SCATTERED COVERAGE A GOOD BET WEST THIS AFTERNOON. OUT EAST WHERE LIFT LESS KEY WITH TIMING AND LOCATION OF DEVELOPING LEE TROF AS LOW LEVEL FLOW TENDS TO BACK THIS AFTERNOON. APPEARS WARM AIR ALOFT MAY HINDER CONVECTION A BIT LONGER OUT EAST SO SLOWING DOWN EASTWARD PROGRESSION EVEN MORE THIS MORNING. OTRW UPDATED HWO TO REFLECT SOUTHERN EXTENT OF SLIGHT RISK AREA THRU THE EVENING AS THE MAIN FRONTAL BAND ATTEMPTS TO PUSH ACROSS THE WESTERN SLOPES LATE UNDER BETTER DYNAMICS/SHEAR PASSING NORTH. WILL KEEP HIGH POPS FAR WEST/SW FOR LATER ON DESPITE SOME POSSIBLE CUTOFF OF DEEP RH A BIT BY MORE ORGANIZED TSRA WITH WAVE TO THE SW. MORE HIGH TEMP RECORDS POSSIBLE THIS AFTERNOON (MAINLY EAST) WHERE FULL SUN THICKNESS TEMPS FROM 12Z PUSHING MID/UPPER 90S. SHOULD SEE READINGS JUMP BACK INTO THE MID/UPPER 80S MOUNTAINS ONCE EARLY CLOUDS DIMINISH BUT LIKELY NOT AS HOT AS MONDAY GIVEN MORE OF A SW TRAJECTORY AND A SLOWER START. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... FRONT JUMPS INTO THE LEE TROUGH OVERNIGHT SO PCPN WILL TEND TO SKIP OVER THE NEW RIVER VALLEY AND BLUE RIDGE...BEFORE GETTING BETTER ORGANIZED OVER THE EAST. REORGANIZATION WILL ACCELERATE WEDNESDAY WITH HEATING AND THE SOUTHEASTERN PORTION OF THE CWA MAY BE ON THE WESTERN EDGE OF THIS CONVECTION BEFORE IT HEADS TOWARD THE COAST. MODELS IN DECENT AGREEMENT ON THE ARRIVAL OF THE DRIER AIR TO THE ENTIRE CWA BY LATE WEDNESDAY...ALTHOUGH THERE IS A HINT OF LINGERING SHOWERS INTO WED EVENING IN THE NAM. HAVE SEEN THIS OCCUR BEFORE WITH LOW LEVEL NORTH WINDS BEHIND A FRONT...SO AM LEAVING A SLIGHT CHANCE UP TO THE BLUE RIDGE AT LEAST THROUGH 00Z THURSDAY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY SAT...AND WEAKEN ACROSS THE NORTHEAST SUNDAY. FRONTAL BOUNDARY LINGERS SOMEWHERE ACROSS THE MID ATLANTIC AS MODELS ARE BECOMING DIVERGENT ON A SOLUTION...WITH ONE HAVING THE FRONT AS FAR SOUTH AS GEORGIA...AND THE OTHER IN MAINE SUN-MON. SAT STILL LOOKS LIKE BEST CHANCE FOR STORMS...AS THE LOW MOVES ACROSS TO THE NORTH...WITH MORE A DIURNAL TREND SUN-TUE...AS THE FRONTAL BOUNDARY WILL BE WEAK...BUT PROVIDE ENOUGH CONVERGENCE FOR ISOLATED/SCATTERED COVERAGE...ESPECIALLY THE MOUNTAINS. BY TUESDAY...THE FRONT WILL BE MOVING EAST OF THE AREA WITH A WEAK TROUGH SET UP ACROSS THE PIEDMONT. LOOKS LIKE WE WILL HEAT UP ONCE AGAIN BY THE MIDDLE OF NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... WIDELY SCTD SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS THRU LATE THIS AFTERNOON. MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL BE ALIGNED ALONG THE FRONT WHICH WILL APPROACH THE WESTERN COUNTY WARNING AREA CLOSER TO 00Z. OVERALL CONDITIONS WILL BE VFR OUTSIDE OF TSTMS...UNTIL LATE TONIGHT WHEN MVFR CIGS/VSBYS LIKELY. THUS WILL INIT WITH VICINITY MENTION MOST SITES ESPCLY ACROSS THE WEST WITH MORE PREVAILING MVFR IN CONVECTION THIS EVENING AND EARLY TONIGHT. THE FRONT WILL SAG ACROSS THE PIEDMONT WED MORNING WITH ANY CONVECTION ENDING BY EARLY AFTERNOON. HOWEVER SINCE THINK MAJORITY LIKELY WILL SHIFT SE OF THE EASTERNMOST SITES WILL NOT INCLUDE SHRA MENTION WED MORNING FOR NOW. MUCH DRIER AIR MOVES INTO THE REGION WITH VFR CONDITIONS EXPECTED FOR WEDNESDAY NIGHT AND THURSDAY. THE NEXT FRONT COMES THROUGH THE AREA OVER THE WEEKEND. && .CLIMATE... RECORDS ARE AGAIN POSSIBLE TODAY...BUT NOT QUITE A LIKELY AS ON MONDAY. ROANOKE.................95/1994 LYNCHBURG...............97/1944 DANVILLE................99/1970 BLACKSBURG..............89/1984 BLUEFIELD...............84/1993 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JS/WP NEAR TERM...JH/JS SHORT TERM...JS/WP LONG TERM...WP AVIATION...AMS/JH/JS CLIMATE...
Hazardous weather outlook, Jun 19, 9:13 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 913 AM EDT TUE JUN 19 2007 NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-201315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- 913 AM EDT TUE JUN 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-201315- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 913 AM EDT TUE JUN 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. AS THE COLD FRONT APPROACHES THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 38 min |
| Jun 19, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 67 min |
| Jun 19, 7:33 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.